Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Springfield, MO

June 6, 2005Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 6, 2005, 12:54 PM CDT for Oregon County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 12:54 PM CDT (17:54 UTC)
Expired
Jun 6, 2005, 1:31 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Memphis radar (KNQA), 190 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061754
SVRSGF
MOC149-061845-
/O.NEW.KSGF.SV.W.0047.050606T1754Z-050606T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN MISSOURI.

* UNTIL 145 PM CDT.

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF ALTON...OR 11 MILES NORTHEAST OF MAMMOTH SPRING...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN OREGON COUNTY...INCLUDING THE TOWN OF COUCH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3665 9141 3654 9144 3650 9114 3669 9113

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 061812
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT MON JUN 6 2005

MOC149-061845-
/O.CON.KSGF.SV.W.0047.000000T0000Z-050606T1845Z/
OREGON MO-
112 PM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR OREGON COUNTY UNTIL
145 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF ALTON...OR 15 MILES NORTHEAST OF MAMMOTH
SPRING...AND MOVING EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
OREGON COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3665 9134 3658 9137 3654 9114 3668 9113

$$

CRAMER
000 
WWUS53 KSGF 061831
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT MON JUN 6 2005

MOC149-061841-
/O.CAN.KSGF.SV.W.0047.000000T0000Z-050606T1845Z/
OREGON MO-
131 PM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY HAS BEEN
CANCELLED...

AT 128 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3665 9134 3658 9137 3654 9114 3668 9113

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:53 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 6, 11:53 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT MON JUN 6 2005

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...

CONVECTIVE COMPLEX MOVING ACROSS THE MID MISSOURI REGION CONTINUES
TO REMAIN FAIRLY STEADY STATE WITH NEW UPDRAFTS FAVORING THE EASTERN
AND SOUTHWEST FLANKS. GIVEN EXISTING COLD POOL OVER THIS REGION FROM
EARLIER CONVECTION (SFC TEMPS IN THE MID 60S)...ELEVATED PULSE
CONVECTION WILL CONTINUE WITH ONLY ISOLATED SMALL HAIL POSSIBLE.

MEANWHILE...OUTFLOW FROM THIS COMPLEX HAS LAID OUT ACROSS EXTREME
SOUTHEAST KANSAS AND SOUTHERN MISSOURI. MESONET OBSERVATIONS AND
VISIBLE SATELLITE IMAGERY SHOW THIS BOUNDARY IS VERY WELL
DEFINED...AND HAS BECOME QUASI-STATIONARY FROM PITTSBURG KANSAS TO
BRANSON...WHILE MAINTAINING A SE MOVEMENT FURTHER EAST ACROSS SOUTH
CENTRAL MISSOURI.

AIRMASS ALONG AND SOUTH OF THIS BOUNDARY CONTINUES TO UNDERGO STRONG
DAYTIME HEATING WITH TEMPS NOW IN THE MID 80S...ALONG WITH IMPROVED
MOISTURE QUALITY WITH DEWPOINTS IN THE MID-UPPER 60S. 12Z
SPRINGFIELD SOUNDING SHOWS THAT MID LEVEL INVERSION FROM YESTERDAY
HAS BEEN EFFECTIVELY REMOVED...WITH MODIFIED PARCELS YIELDING AROUND
2000 J/KG OF UNINHIBITED MLCAPE. STRONG BOUNDARY LAYER CONVERGENCE
ALONG THIS BOUNDARY...COUPLED WITH THE REMNANTS OF A CONVECTIVE
VORTEX MOVING OVER EASTERN OKLAHOMA WOULD SUPPORT THUNDERSTORM
DEVELOPMENT OVER SW/SRN MO INTO SE KS THIS AFTERNOON.

CURRENT SURFACE OBSERVATIONS AND MDT CUMULUS/CONGESTUS ALONG THE
BOUNDARY WOULD WOULD SUGGEST THAT INITIATION MAY OCCUR WITHIN THE
NEXT COUPLE HOURS. VERY POOR VERTICAL SHEAR PER NEODESHA KS PROFILER
(< 10 KNOTS) WILL RESULT IN SHORT-LIVED PULSE CONVECTION WITH
MARGINALLY SEVERE HAIL THE MAIN THREAT.

BOOKBINDER

&&

.AVIATION...
FOR THE 18Z TAFS...WILL MAINTAIN VFR CONDITIONS AT THIS TIME. A
CHANCE OF THUNDERSTORMS IS POSSIBLE THOUGH COVERAGE IS A QUESTION AS
OUTFLOW BOUNDARY FROM MORNING CONVECTION STILL IN THE AREA. THUS A
CHANCE OF CONVECTION NOTED IN SGF AND JLN TAFS FOR THIS AFTERNOON.
GENERALLY THOUGH...VFR CONDITIONS WILL PREVAIL WITH BORDERLINE MVFR
CONDITIONS WITH ANY CONVECTION THAT DEVELOPS.

&&

HATCH

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 6, 10:50 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT MON JUN 6 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1050 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...A FEW MAY CONTAIN:
    HAIL TO THE SIZE OF NICKELS.
    HEAVY RAIN.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH NOON TIME
  ALONG AND NORTH OF A STOCKTON TO LEBANON TO SALEM LINE.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
  ALONG AN OUTFLOW BOUNDARY WHICH STRETCHES FROM PITTSBURG KANSAS TO
  MOUNT VERNON TO WEST PLAINS.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF MID
  MISSOURI AND THE LAKE OF THE OZARKS REGION THROUGH EARLY THIS
  AFTERNOON...EXTENDING AS FAR WEST AS THE STOCKTON LAKE REGION.
  FREQUENT LIGHTNING AND POSSIBLY SOME SMALL HAIL WILL OCCUR WITH
  THIS ACTIVITY.

  AN OUTFLOW BOUNDARY FROM THIS COMPLEX HAD SETTLED ACROSS SOUTHERN
  MISSOURI AND EXTREME SOUTHEAST LATE THIS MORNING. STRONG HEATING
  AND CONVERGENCE WAS OCCURRING ALONG THIS BOUNDARY...WHICH IS
  EXPECTED TO RESULT IN THUNDERSTORM DEVELOPMENT DURING THE NEXT
  SEVERAL HOURS. THE GREATEST COVERAGE OF THUNDERSTORMS WILL BE
  ALONG AND JUST NORTH OF THIS BOUNDARY...GENERALLY ALONG AND NORTH
  OF A LINE FROM PITTSBURG KANSAS TO MOUNT VERNON TO GAINESVILLE.

  DESPITE STRONG INSTABILITY...WEAK WIND FIELDS WOULD SUGGEST THAT
  THESE STORMS WILL BE RELATIVELY SHORT LIVED...AND CAPABLE OF
  PRODUCING BRIEF DOWNPOURS AND HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF THE STRONGER STORMS...SPOTTER
  ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 6, 7:48 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0748 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            PITTSBURG               37.42N 94.70W
06/06/2005                   CRAWFORD           KS   TRAINED SPOTTER

            MINOR STREET FLOODING AND LOW LYING AREAS UNDER WATER.

FEH
Local storm report, Jun 6, 7:59 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0759 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             BOLIVAR                 37.62N 93.42W
06/06/2005  0.88 INCH        POLK               MO   LAW ENFORCEMENT

FEH
Special weather statement, Jun 6, 7:59 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 AM CDT MON JUN 6 2005

MOZ079-061400-
POLK-
759 AM CDT MON JUN 6 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 900 AM CDT...

AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN POLK COUNTY FROM
BOLIVAR TO JUST NORTH OF THE GREENE COUNTY LINE. THESE STORMS WERE
MOVING EAST AT 35 MPH.

THE TOWNS OF BOLIVAR...MORRISVILLE...PLEASANT HOPE AND HALF WAY ARE
INCLUDED IN THIS ADVISORY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED...ALONG WITH CONTINUOUS
CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. RAINFALL AMOUNTS
COULD EXCEED ONE INCH.

BOOKBINDER
Local storm report, Jun 6, 8:19 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0819 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             BUFFALO                 37.65N 93.10W
06/06/2005  0.75 INCH        DALLAS             MO   PUBLIC

FEH
Local storm report, Jun 6, 8:42 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             LEBANON                 37.68N 92.67W
06/06/2005  0.75 INCH        LACLEDE            MO   EMERGENCY MNGR

FEH
Local storm report, Jun 6, 8:52 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0852 AM CDT MON JUN 06 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             MORRISVILLE             37.48N 93.43W
06/06/2005  0.75 INCH        POLK               MO   BROADCAST MEDIA

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:15 AM CDTFlash Flood WarningSGFSt. Clair, Vernon4 hr
Jun 6, 1:34 PM CDTSevere Thunderstorm WarningSGFTaney35 min
Jun 6, 2:55 PM CDTSevere Thunderstorm WarningSGFStone56 min
Jun 6, 3:32 PM CDTSevere Thunderstorm WarningSGFTaney43 min
Jun 6, 4:16 PM CDTSevere Thunderstorm WarningSGFTaney25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.